Hail, Seward
- When
- August 6, 7:23 PM CST
- Where
- Seward County, 1.48 mi NNW of Utica
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.900, -97.340
The hail broke windows and put holes in siding in homes.
A severe storm developed on August 6.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A severe storm developed on August 6.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 5:43 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 643 PM CDT Mon Aug 6 2018 .SHORT TERM...(Tonight through Thursday) Issued at 347 PM CDT Mon Aug 6 2018 Chance for thunderstorms tonight, along with potential for severe storms and heavy rain, is the primary forecast concern. Upper air pattern featured zonal flow across Nebraska and Iowa, ahead of trough swinging southeast through western North Dakota to eastern Wyoming. Increasing diffluent flow, warm advection and lift ahead of this feature will promote continued chances for convection until trough passes by later Tuesday. At the surface, synoptic cold front had settled just south of the Nebraska border in northern Kansas into northern Missouri. An area of pooling low level moisture was noted north of the front from southwest Iowa into east central Nebraska where dew points were near or above 70. A weak ripple in zonal flow combined with increasing lapse rates and MLCAPE was already triggering scattered thunderstorms in central Nebraska where inhibition was lowest. Onset was a little sooner than meso models indicated, however trend toward increasing coverage and expansion east along theta-e axis through the afternoon should still hold. Bulk shear in this area is in the 45-50kt range, and MLCAPE should increase to above 2000 J/kg. While low level lapse rates are relatively tame, indicating rapid expansion and stout initial updrafts are not likely, steepening mid level lapse rates suggest storm intensification will eventually occur. And given shear profiles, some strong to severe storms with large hail and damaging winds will be a concern late afternoon and evening. Heavy rain is also possible given expected storm track and propagation along roughly the same line, leading to training of storms. Another round of potentially severe storms is possible overnight with approach of upper trough increasing lift/theta-e advection over frontal zone. Meso models show two distinct convective clusters, with the strongest firing in south central Nebraska and expanding northeast through east central Nebraska and southwest Iowa. Damaging winds are possible with this activity, along with heavy rain, although a more progressive movement will limit potential in any one area. This second eruption of convection should be exiting to our east Tuesday morning, but lingering cool air aloft and cyclonic flow suggest a few thunderstorms will percolate through the afternoon. Beyond Tuesday, things look mainly dry with temperatures close to normal for early August. Again, northwest flow and embedded shortwaves may spark a stray storm, but those should be isolated at best. .LONG TERM...(Thursday night through Monday) Issued at 347 PM CDT Mon Aug 6 2018 A generally dry forecast is expected through the weekend, with near- normal temperatures. After mid week trough slides through the Plains, a western ridge and eastern trough upper air pattern will emerge for late week. This keeps our area under north or northwest flow regime until western ridge expands into the Northern Plains for the weekend. While shortwaves embedded in northwest flow could trigger stray convection, timing issues and transient nature of these features precludes a mention of any isolated activity. By the weekend into Monday, warmer temperatures aloft should tend to cap most convection as well. Thus will continue with our dry forecast through Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon Aug 6 2018 Scattered showers and thunderstorms will affect all eastern Nebraska TAF sites through about 12Z. The strongest storms with the potential to produce IFR conditions will affect KOMA and KLNK through 10Z. These will be scattered in nature and not affect sites the whole time, but will periodically move over or near TAF sites. Have kept mention of thunder in TAF for an extended period, but kept cigs/vsbys in VFR or MVFR category. There will likely be a period of MVFR cigs after precipitation moves out later tonight, affecting KLNK and KOMA through about 15Z. Otherwise light winds and clearing skies should rule the rest of the TAF period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 432 PM CDT Mon Aug 6 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071145- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 432 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday There is a slight risk for severe thunderstorms tonight in southeast Nebraska and southwest Iowa, with damaging winds and large hail the primary hazards. Areas of heavy rain are also possible, which could lead to localized flooding. The area most vulnerable for severe storms and heavy rain will be along and south of a line from Columbus to Omaha and Oakland Iowa. Two rounds of thunderstorms are expected tonight. The first will mainly occur in the evening as storms in central Nebraska expand east through southeast Nebraska and southwest Iowa in an area of higher instability and shear. Large hail and damaging winds may result. Also, these storms will track along similar paths, with some areas seeing multiple rounds of moderate rainfall. An inch or two of rain could fall, with more than that in localized spots. The second round of thunderstorms is expected after midnight as an upper level system swings into the region. Damaging winds will be the most likely severe threat with these storms, but more heavy rain could fall across areas that will see rain during the evening. Again, localized flooding could occur. Other more general thunderstorm activity is forecast north of a Columbus to Omaha and Oakland line through the night. Severe storms are not expected here. Most of the thunderstorm should be moving east of southwest Iowa by late Tuesday morning. Then an isolated thunderstorm may bubble up during the afternoon just about anywhere across eastern Nebraska and southwest Iowa. However severe storms are not expected with this activity. Minor flooding will continue along the Missouri River above Lewis and Clark Lake through tonight. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Flooding will continue along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight or Tuesday.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 550 PM CDT MON AUG 6 2018 NEZ068-062315- Otoe NE- 550 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTOE COUNTY UNTIL 615 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near Unadilla, or 25 miles southeast of Lincoln, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse, Unadilla, Talmage, Lorton, Dunbar, Otoe and Burr. LAT...LON 4053 9635 4071 9636 4077 9593 4053 9592 TIME...MOT...LOC 2250Z 268DEG 19KT 4063 9627 DEWALD
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
632 PM CDT MON AUG 6 2018
NEZ093-070000-
Richardson NE-
632 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON COUNTY UNTIL 700 PM
CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Humboldt, or 12 miles north of Sabetha, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Falls City, Humboldt, Verdon, Stella, Shubert, Dawson, Salem,
Preston, The Highway 75 And 8 Junction and Camp Cornhusker.
LAT...LON 4015 9601 4027 9568 4026 9566 4017 9556
4000 9551 4000 9601
TIME...MOT...LOC 2331Z 246DEG 22KT 4007 9589
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
812 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 WSW COLLEGE SPRINGS 40.62N 95.14W
08/06/2018 PAGE IA TRAINED SPOTTER
TREE LIMBS BLOWN DOWN.
&&The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
3 hail. Local standard time, as filed.
The hail broke windows and put holes in siding in homes.
Trees, corn, and soybeans were stripped of leaves. There were hail drifts in the street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772507, 772508, 772509.